Oregon, 2004

Hail in Oregon, May 8, 2004

May 8, 2004 · NWS PDT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 8, 1:30 PM PST, 55 minutes earlier.

Area forecast discussion, May 8, 1:30 PM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT SAT MAY 8 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...AN UPPER-LEVEL LOW HAS
BEEN DRIFTING OFF THE OREGON COAST HAS PIECES OF ENERGY SPLITTING
OFF AND MOVING OVER THE PACIFIC NORTHWEST. DAYTIME HEATING HAS
COMBINED WITH ONE OF THESE DISTURBANCES TO TRIGGER SHOWERS AND A FEW
THUNDERSTORMS TODAY. AFTER THE JET MAX ASSOCIATED WITH THIS
DISTURBANCE MOVES THROUGH EARLY THIS EVENING THE ATMOSPHERE WILL
BECOME MORE STABLE. BY SUNDAY MORNING DRIER AIR WILL MOVE OVER THE
REGION WITH WESTERLY FLOW ALOFT. THIS WESTERLY FLOW WILL KEEP A FEW
SHOWERS ALONG THE CASCADE CREST. THE LOW WILL START TO MOVE TOWARDS
THE OREGON/NORTHERN CALIFORNIA COAST SUNDAY NIGHT. AS THE LOW MOVES
INLAND SHOWER ACTIVITY WILL SPREAD INTO CENTRAL OREGON AND OVER THE
EASTERN AND SOUTHERN MOUNTAINS OF OREGON SUNDAY NIGHT AND MONDAY.
ANOTHER LOW WILL MOVE INTO NORTHWESTERN WASHINGTON MONDAY EVENING
AND MOVE QUICKLY THROUGH EASTERN WASHINGTON AND OREGON OVERNIGHT.
THIS LOW WILL TRIGGER MORE SHOWERS OVER ALL OF THE CWA.  COONFIELD

.LONG TERM...TUESDAY THROUGH SATURDAY...EXTENDED PROGS ARE NOW IN
GENERALLY GOOD AGREEMENT WITH THE MOVEMENT OF THE UPPER LOW PRESSURE
SYSTEM THAT MOVES INTO THE PACIFIC NORTHWEST.  IT WILL BE SLOW TO
DEPART THE AREA WITH LINGERING WRAP AROUND SHOWERS GOING OVER THE
EASTERN SECTIONS OF THE FORECAST AREA THROUGH THURSDAY.  AFTER THAT
HIGH PRESSURE WILL BUILD IN FROM THE WEST WITH A DRY NORTHERLY FLOW
ALOFT.  THIS HIGH PRESSURE WILL BRING COOLER CONDITIONS AT FIRST
WITH THE NORTHERLY FLOW...BUT THEN AS THE HIGH PRESSURE RIDGE AXIS
MOVES CLOSER A WARMING TREND WILL BEGIN AND CONTINUE THROUGH
SATURDAY.  RSC.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 41 70 44 68 / 30 10 10 10
WALLA WALLA         47 69 48 69 / 30 10 05 10
TRI-CITIES          41 73 44 73 / 20 10 10 10
YAKIMA              40 71 42 70 / 20 10 10 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

76
Hazardous weather outlook, May 8, 4:00 AM PST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT SAT MAY 8 2004

ORZ041>050-WAZ024>030-091200-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
500 AM PDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...UPPER-LEVEL MOISTURE STREAMING INTO THE PACIFIC NORTHWEST
FROM THE SOUTHWEST ALONG WITH LIMITED INSTABILITY WILL CREATE THE
THREAT FOR ISOLATED THUNDERSTORMS TODAY...MAINLY IN THE AFTERNOON. A
JET MAX WILL SETTLE OVER THE REGION AS WELL.  WITH ITS ORIENTATION
FROM THE WEST TO THE EAST BREEZY CONDITIONS WILL BE GENERATED IN THE
COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY.  POCKETS OF BLOWING
DUST WILL BE POSSIBLE JUST EAST OF THE GORGE AS WELL AS IN THE
YAKIMA VALLEY AT TIMES THIS AFTERNOON...HOWEVER ANY ACTIVITY SHOULD
NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...THE LOW PRESSURE SYSTEM THAT HAS BEEN
SPINNING OF THE COAST WILL SHIFT SOUTHEASTWARD INTO NORTHERN
CALIFORNIA AND SOUTHWEST OREGON BY MONDAY MORNING BEFORE SLIDING
SOUTH AND EAST OF THE AREA BY MID WEEK.  AFTER THE LOW MOVES
SOUTHEAST DRIER AND SEASONABLE CONDITIONS WILL RETURN TO THE AREA.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pendleton radar (KPDT), 142 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
May 8, 2:25 PM PST
Where
Grant County, 6 mi E of John Day
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -118.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404773.